Missouri, 2001

Tornado in Missouri, October 23, 2001

October 23, 2001 · NWS SGF · 1 event in 1 county or zone

A tornado developed near Crocker, Missouri and moved east for one half mile downing trees and power lines. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A tornado developed near Crocker, Missouri and moved east for one half mile downing trees and power lines. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 23, 1:10 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Oct 23, 1:10 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE OCT 23 2001

MAIN FOCUS THIS PERIOD WILL BE WITH SHOWER/THUNDERSTORM CHANCES
THROUGH WEDNESDAY...THEN WITH TEMPERATURES.

WATER VAPOR IMAGERY SHOWS SHORTWAVE RESPONSIBLE FOR CURRENT
CONVECTION...OVER OK PUSHING EASTWARD INTO SOUTHERN MO AND AR.  NEXT
WAVE WHICH WAS PUSHING INTO THE NORTHERN ROCKIES WILL BE THE SYSTEM
TO AFFECT THE FORECAST AREA ON WEDNESDAY.

CURRENT SYSTEM SHOULD PUSH TO THE EAST OF THE FORECAST AREA THIS
EVENING...HOWEVER WITH MOISTURE STILL PLENTIFUL AND CAPES IN THE
1000-1500 J/KG RANGE WILL HOLD ON TO SCATTERED EVENING POPS.  WILL
HAVE GFE GRIDS CLEARING THINGS OUT LATE THIS EVENING INTO THE
OVERNIGHT.

NOSE OF 120KT JET WILL DIVE SE INTO KS BY 12Z WITH GOOD UPPER LEVEL
DIVERGENCE OVER THE CWA BY MIDDAY.  MODELS SHOWING GOOD LIFT WITH
THIS SYSTEM AS IT MOVES THROUGH THE AREA...HOWEVER MOISTURE DOES NOT
LOOK IMPRESSIVE UNTIL LATER IN THE DAY ACROSS EASTERN MO.  WILL
INCLUDE MENTION OF SHOWER/THUNDERSTORM ACTIVITY IN THE WEST DESPITE
LOW MOS VALUES DUE TO DYNAMICS OF SYSTEM.  WILL KEEP POPS AROUND 30
HOWEVER.

STRONG NORTHWEST WINDS BEHIND THE SURFACE FRONT AND SHOULD HAVE 20
TO 25 MPH SUSTAINED WINDS TOMORROW.  WINDS DIMINISH TO AROUND 10 BY
THE EVENING WITH A CLEARING SKY.  REMAINDER OF WEEK LOOKS TO STAY
COOL WITH NW FLOW ALOFT CONTINUING.  HIGH PRESSURE AND A DRY
ATMOSPHERE SHOULD KEEP SKY MOSTLY CLEAR DURING THE REMAINDER OF THE
PERIOD.  MAY SEE NEXT HARD FROST ACROSS THE AREA FRIDAY NIGHT AS
SURFACE HIGH SETTLES OVER THE AREA.

ISC GRIDS HAVE BEEN SENT.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY.
FCSTID = 5
SGF   58  66  36  56 /  30  30   0   0
JLN   59  67  40  59 /  30  30   0   0
UNO   61  72  37  56 /  30  30   0   0
VIH   58  66  34  54 /  30  30   0   0

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Oct 23, 12:00 PM CST, 5 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE OCT 23 2001

THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN AND SMALL HAIL THIS
MORNING WERE EXITING SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLY
THIS AFTERNOON.  DEW POINTS REMAIN FAIRLY HIGH BEHIND THESE STORMS
WITH THE MAIN FRONT STILL WELL TO THE WEST.  THE UPPER LEVEL SYSTEM
WHICH HELPED TO PRODUCE THESE STORMS WILL MOVE OFF TO THE EAST THIS
EVENING.  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OZARKS THIS AFTERNOON...MAINLY SOUTH AND EAST OF INTERSTATE 44.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND THE MAIN THREAT.  SPOTTERS COULD BE NEEDED LATER THIS
AFTERNOON FOR SEVERE WEATHER ACTIVATION.

.EXTENDED OUTLOOK...
THE MAIN FRONT WILL PUSH THROUGH ON WEDNESDAY BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.  BEHIND THIS
SYSTEM...MUCH COLDER WEATHER IS EXPECTED FOR THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND.
Local storm report, Oct 23, 1:40 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    WARSAW                    MO   1 INCH HAIL
10/23/01   BENTON                         REPORTED BY PUBLIC.
Special weather statement, Oct 23, 4:33 PM CST, 57 minutes before
MOZ055>058-068>071-080-081-083-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 796...IN EFFECT UNTIL 1000 PM CDT THIS TUESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DALLAS...DENT...HICKORY...LACLEDE...MARIES...
MILLER...MORGAN...PHELPS AND PULASKI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL MISSOURI THROUGH THE MID-EVENING HOURS.  SOME OF THESE
STORMS MAY BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

CISSELL/TERRY
Local storm report, Oct 23, 5:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    ELDON                    MO     .75 INCH HAIL
10/23/01   MILLER                          REPORTED BY PUBLIC.

0430 PM    10 E ROCKY MT            MO      TORNADO
10/23/01   MILLER                           REPORTED BY PUBLIC.

0445 PM   GRAVOIS MILLS             MO      1 INCH HAIL
10/23/01  MORGAN                            REPORTED BY COOPERATIVE
                                            OBSERVER.

0540 PM   GRAVOIS MILLS             MO      .88 INCH HAIL
10/23/01  MORGAN                            REPORTED BY COOPERATIVE
                                            OBSERVER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pulaski

When
October 23, 5:30 PM CST to 5:35 PM CST
Where
Pulaski County, Crocker
Rating
F0
Path length
0.5 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
37.950, -92.267

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyThe tornado archive for Missouri, 2001Warnings in Missouri, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271200.